Florida, 2009

Hail in Florida, March 29, 2009

March 29, 2009 · NWS TBW · 1 event in 1 county or zone

A strong cold front moved through the area preceeded by a line of showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A strong cold front moved through the area preceeded by a line of showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Mar 29, 7:58 AM EST, 38 minutes earlier.

Area forecast discussion, Mar 29, 7:58 AM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
858 AM EDT SUN MAR 29 2009

...RAIN AND OCCASIONAL THUNDER WILL CONTINUE ACROSS MUCH OF CENTRAL
FLORIDA THROUGH THE REST OF THE MORNING HOURS...

.DISCUSSION...COLD FRONT BOUNDARY IS NOW PUSHING INTO THE NORTHERN
PORTIONS OF THE CWA WITH LATEST WV IMAGERY SHOWING DRY AIR ADVECTION
ALREADY TAKING PLACE OVER LEVY COUNTY AND THE NORTHERN COASTAL
WATERS. THE MAIN CONVECTION LINE IS SLOWLY PUSHING SOUTHWARD WITH
SHOWERS AND LOCALIZED HEAVY RAIN AFFECTING MUCH OF THE CENTRAL AND
SOUTHERN COUNTIES...MAINLY SOUTH OF THE NATURE COAST. AT 830 AM EDT
RADAR DATA WAS SHOWING THE STRONGEST CELLS MOVING ACROSS THE TAMPA
BAY WATERS AND INTO THE TAMPA DOWNTOWN AREA. OCCASIONAL THUNDER IS
OCCURRING AND STEADILY DECREASING.

CURRENT 70 POPS IN THE GRIDS LOOK REASONABLE...ALTHOUGH MAY TRIM A
BIT POPS OVER THE NATURE COAST TO ADJUST BASED ON CURRENT RADAR
REPRESENTATION. PERIODS OF GUSTY WINDS...SHOWERS AND LONG PERIODS OF
STEADY LIGHT RAIN WILL CONTINUE AT LEAST UNTIL NOON...THEN A RATHER
QUICK CLEARING BEHIND THE FRONT AS DRY AIR ADVECTION INTENSIFIES
LATER IN THE AFTERNOON AND EVENING.

BEACHGOERS SHOULD HEED ANY WARNINGS REGARDING DANGEROUS RIP CURRENTS
WHICH ARE EXPECTED TO LINGER AROUND AREA BEACHES AT LEAST UNTIL THE
EVENING HOURS.

.PREVIOUS DISCUSSION...

.SHORT TERM (TODAY - TUESDAY)...A LINE OF SHOWERS AND THUNDERSTORMS
WILL MOVE ACROSS ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA TODAY
AHEAD OF AN APPROACHING COLD FRONT.  LOW LEVEL JET OF ABOUT 40
KNOTS OVER THE FORECAST AREA THIS MORNING WILL ALLOW FOR THREAT OF
DAMAGING WINDS AS THE THUNDERSTORMS MOVE ONSHORE.  AS THE U/L SUPPORT
LIFTS NORTH OF THE REGION THIS AFTERNOON...AREAL COVERAGE OF SHOWER
AND THUNDERSTORM ACTIVITY WILL DECREASE AS THE BAND OF SHOWERS MOVES
ACROSS SOUTHWEST FLORIDA.  THE THREAT OF DAMAGING WINDS WILL ALSO
DECREASE SIGNIFICANTLY.  RIP CURRENTS WILL CONTINUE TO BE A THREAT
ALONG AREA BEACHES TODAY...BUT THE THREAT WILL DECREASE TONIGHT AND
MONDAY AS WINDS BECOME LIGHT.

SURFACE HIGH PRESSURE WILL BUILD OVER THE REGION TONIGHT WITH
CLEARING SKIES AND DRIER COOLER AIR ADVECTING OVER THE AREA.  THE
SURFACE HIGH WILL BE CENTERED OVER FLORIDA MONDAY...AND THE DRY AIR
AND SLIGHTLY WARMER TEMPERATURES WILL CREATE LOW AFTERNOON RELATIVE
HUMIDITIES WITH AN INCREASED FIRE WEATHER THREAT.  WINDS WILL BE
LIGHT.  HIGH PRESSURE WILL MOVE INTO THE WESTERN ATLANTIC TUESDAY
WITH RETURN FLOW DEVELOPING ALLOWING FOR MUCH WARMER TEMPERATURES
AND INCREASED LOW LEVEL MOISTURE.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE
TERMINALS THIS MORNING AND END FROM NORTH TO SOUTH.  THEY WILL BE
ENDING SHORTLY AT TPA/PIE AND EVENTUALLY AT FMY/RSW BY 19Z.  MAIN
CONCERNS WITH CONVECTION WILL BE BRIEF LIFR CONDITIONS WITH HEAVY
RAINFALL AND WIND GUSTS UP TO 30 KNOTS. CLEARING WILL TAKE PLACE
FROM NW TO SE DURING THE AFTERNOON WITH VFR CONDITIONS RETURNING BY
20Z NORTHERN TERMINALS AND BY 23Z SOUTHERN TERMINALS.

&&

.MARINE...SMALL CRAFT ADVISORY THIS MORNING...WITH ISSUANCES OF
MARINE WEATHER STATEMENTS AS NEEDED...AS A LARGE AREA OF CONVECTION
REMAINS ACROSS THE CENTRAL AND SOUTHERN MARINE ZONES. THE COLD FRONT
THAT IS PRODUCING THIS WEATHER SHOULD PUSH TO THE SOUTH AND BEGIN
CLEARING THE WATERS THROUGH THE AFTERNOON HOURS. WINDS AND SEAS WILL
DECREASE THIS AFTERNOON AND TONIGHT AS THE GRADIENT WEAKENS.

&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH MONDAY AFTERNOON FOR RH LESS THAN 35 PERCENT
     FOR FOUR OR MORE HOURS FOR ALL OF WEST CENTRAL AND SOUTHWEST
     FLORIDA FROM 11 AM TO 7 PM.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 10 AM EDT THIS MORNING FROM
     BONITA BEACH TO SUWANNEE RIVER OUT 60 NM INCLUDING TAMPA BAY.

&&

DISCUSSION/SHORT TERM...AR/EO
AVIATION...PRC
Hazardous weather outlook, Mar 29, 3:49 AM EST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
449 AM EDT SUN MAR 29 2009

FLZ039-042-043-048>052-055>057-060>062-065-292100-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
449 AM EDT SUN MAR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WEST CENTRAL AND SOUTHWEST
FLORIDA THIS MORNING AND THIS AFTERNOON. A FEW STORMS MAY BE
STRONG THIS MORNING ACROSS WEST CENTRAL FLORIDA WITH DAMAGING
WINDS...BRIEF HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING.

...RIP CURRENT IMPACT...
THERE IS A MODERATE THREAT OF RIP CURRENTS TODAY ALONG AREA
BEACHES. GUSTY SOUTHWEST WINDS HAS PRODUCED ROUGH SURF AND
INCREASED THE STRENGTH OF RIP CURRENTS ALONG THE COAST. THOSE
PLANNING BEACH ACTIVITIES TODAY SHOULD BE AWARE OF THE INCREASED
THREAT OF THE STRONG UNDERTOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...FIRE WEATHER IMPACT...
MUCH DRIER AIR WILL ADVECT OVER WEST CENTRAL AND SOUTHWEST FLORIDA
MONDAY WITH AN INCREASED FIRE DANGER. WINDS WILL BE RELATIVELY
LIGHT WHICH SHOULD DECREASE THE RAPID SPREAD OF ANY WILDFIRES IF
THEY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

OGLESBY

In the hours before

Local storm report, Mar 29, 5:04 AM EST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
604 AM EDT SUN MAR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 AM     MARINE TSTM WIND 3 W CLEARWATER          27.96N 82.81W
03/29/2009  M39.00 MPH       GMZ853             FL   C-MAN STATION

            34 KNOT TSTM WIND GUST

&&

17

The radar

The Tampa radar (KTBW), 52 km away, was scanning. The volume nearest the first event began at 13:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hillsborough

When
March 29, 8:36 AM EST
Where
Hillsborough County, 1.4 mi ESE of Moriczville
Measured
0.75 in hail
Reported by
Public
Coordinates
28.110, -82.130

Penny size hail was reported near Highway 39 about 7 miles north of Plant City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155176.